Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

L-Tryptophan Side Effects

Many side effects can occur with L-tryptophan, some of which are quite dangerous. For example, L-tryptophan can cause serious conditions called eosinophilia-myalgia syndrome or serotonin syndrome. Contact your healthcare provider immediately if you notice symptoms of these conditions, such as nerve pain, difficulty walking, or very severe muscle pain. Other side effects are not as serious and may include headaches, nausea, and diarrhea.

An Overview of L-Tryptophan Side Effects

Just like any medication or supplement, L-tryptophan (also known as tryptophan) can cause side effects. A normal dietary intake of this amino acid through foods does not usually cause problems for most people. However, the use of L-tryptophan supplements has been associated with certain side effects, some of which may be quite serious.
 
(This article covers many, but not all, of the possible side effects with L-tryptophan. Your healthcare provider can discuss a more complete list with you.)
 

Side Effects of L-Tryptophan to Report

There are a number of potential side effects with L-tryptophan that you should report to your healthcare provider and which might indicate that you should stop taking the supplement. In particular, any signs of eosinophilia-myalgia syndrome or serotonin syndrome (both of which can be quite serious) should be reported immediately to your healthcare provider. These include but are not limited to:
 
  • Signs of eosinophilia-myalgia syndrome (EMS), such as:
 
    • Severe muscle pain
    • Fatigue
    • Nerve pain
    • High eosinophil levels (found using a blood test)
    • Nerve pain
    • Hair loss
    • Rash
    • Dry, thickened skin or other skin changes
 
  • Signs of serotonin syndrome, such as:
 
    • Confusion
    • Seeing or hearing things that are not really there (hallucinations)
    • Fast heartbeat (tachycardia)
    • Feeling faint
    • Fever
    • Sweating
    • Muscle spasms
    • Difficulty walking
    • Diarrhea
 
  • Signs of an allergic reaction, such as:
 
    • A rash
    • Hives
    • Itching
    • Swelling of the mouth or throat,
    • Wheezing
    • Difficulty breathing.
 
Starting in 1989, there was an epidemic of EMS cases in the United States, mostly due to L-tryptophan supplement use. More than 1,500 cases and 37 deaths were reported. At this time, it is not clear if EMS is associated with just one brand of L-tryptophan (which contained contaminants) or with all L-tryptophan supplements.
 
Many public health officials and researchers assert that there is good reason to believe that EMS is associated with all L-tryptophan supplements, while some people firmly believe that only contaminated supplements caused such problems. There are good and valid arguments on both sides of this debate, and the question currently remains unanswered.
 
Recognizing Symptoms of ADHD

L-Tryptophan Supplements

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.